Oklahoma, 2011

Hail and High Wind in Oklahoma, February 27, 2011

February 27, 2011 · NWS OUN · 10 events in 4 counties and zones

A strong mid-level disturbance moved over the southern Plains, with an associated dry line punching well into Oklahoma, and a cold front that moved into northern Oklahoma. A strong cap held thunderstorm development in check for much of the afternoon, but eventually was overcome by the latter portion of the afternoon over northern Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong mid-level disturbance moved over the southern Plains, with an associated dry line punching well into Oklahoma, and a cold front that moved into northern Oklahoma. A strong cap held thunderstorm development in check for much of the afternoon, but eventually was overcome by the latter portion of the afternoon over northern Oklahoma. The thunderstorms developed and quickly moved over the northern two tiers of counties. Hail up to golf-ball size was reported, with a severe wind gust also measured over Woodward county. No damage was reported with the wind or hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 27, 2:54 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 27, 2:54 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CST SUN FEB 27 2011

.DISCUSSION...
STRONG UPPER WAVE BEGINNING TO MOVE EAST INTO THE SOUTHERN PLAINS
LATE THIS AFTERNOON. STRONG WINDS ALOFT HAVE MIXED DOWNWARD
RESULTING HIGH WIND GUSTS BEHIND THE DRYLINE OVER WEST TEXAS ALONG
WITH BLOWING DUST. THE DRYLINE HAD MOVED INTO WESTERN PORTIONS OF
OK AND N-TX BY MID AFTERNOON AND IS EXPECTED TO BE NEAR OR A
LITTLE WEST OF THE OKC METRO AREA BY AROUND 00Z. MODERATE TO
STRONG CAP OVER MOST OF THE CWA HAS INHIBITED CONVECTION EAST OF
THE DRYLINE WITH MOST OF THE SHWRS/TSTMS THUS FAR BEING NEAR
AND NORTH OF THE WARM FRONT IN KS. A SPECIAL 21Z SOUNDING SHOULD
GIVE US A BETTER IDEA OF WHERE WE STAND WITH THE CAP AND QUALITY/
DEPTH OF MOISTURE AHEAD OF THE DRYLINE. SHORT TERM MODELS HAVE
BEEN RELUCTANT TO DEVELOP MUCH ACTIVITY OVER THE CENTRAL AND
SOUTHERN PART OF THE CWA AND TEND TO FAVOR DEVELOPMENT ACROSS
NORTHERN OK... AND MAINLY INTO NE OK. WIND PROFILES CONTINUE TO BE
MODERATE TO STRONG OVER THE REGION WHILE INSTABILITIES HAVE
INCREASED THROUGH THE AFTERNOON. WILL GENERALLY GO WITH THIS
SCENARIO AND LAY THE HIGHEST POPS OVER NORTH CENTRAL AND EASTERN
PORTIONS OF THE CWA. DO EXPECT THE CAP TO WEAKEN THIS EVENING WITH
THE APPROACH OF THE UPPER WAVE WITH ACTIVITY DEVELOPING NEAR AND
EAST OF THE DRYLINE POSITION.

MEANWHILE... A COLD FRONT LOCATED OVER KS WILL BE MOVING SOUTHWARD
OVERNIGHT AND SHOULD CLEAR MOST OF THE CWA BY MONDAY MORNING.
WHILE MOST PRECIPITATION SHOULD END WITH THE PASSAGE OF THE SOME
HIGH BASED SHOWERS WILL REMAIN A POSSIBILITY OVER NORTHERN OK
OVERNIGHT IN RESPONSE TO THE PASSAGE OF THE UPPER WAVE. WILL KEEP
PCPN LIQUID AT THIS TIME AS BELIEVE MOST OF THE SHOWERS WILL MOVE
OUT PRIOR TO MUCH COOLING. WINDS WILL REMAIN GUSTY THROUGH THE
NIGHT... THIS EVENING MAINLY BEHIND THE DRYLINE... AND THROUGH THE
NIGHT BEHIND THE COLD FRONT.

CLEAR AND COOLER WEATHER EXPECTED MONDAY BUT WARMING TEMPERATURES
TUESDAY ALONG WITH GUSTY SW WINDS WILL LIKELY LEAD TO ELEVATED
FIRE WEATHER CONCERNS. A WEAK COLD FRONT MAY SLIP INTO NORTHERN
OK ON WEDNESDAY BUT WITH THE SURFACE RIDGE MOVING MAINLY EAST
ACROSS THE NORTHERN GREAT LAKES... THE IMPACT WILL BE MINIMAL AS
SOUTH WINDS STRENGTHEN AND THE FRONT WASHES OUT BY LATE IN THE DAY.

THE NEXT CHANCE FOR PRECIPITATING WILL BE ON FRIDAY... ACROSS MAINLY
CENTRAL AND EASTERN OK... AS AN UPPER WAVE DEEPENS AS IT DIGS SE
INTO THE SOUTHERN PLAINS WHILE A COLD FRONT DROPS SOUTH THROUGH
THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  55  32  67 /  20   0   0   0
HOBART OK         36  55  31  66 /  10   0   0   0
WICHITA FALLS TX  40  62  34  70 /  10   0   0   0
GAGE OK           29  57  31  70 /  20   0   0   0
PONCA CITY OK     34  49  31  67 /  50   0   0   0
DURANT OK         46  61  32  66 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR OKZ004-005-
     009>011-014>017-021>023-027-033>039-044-045.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ014>017-021>024-
     027-033>039-044-045.

TX...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR TXZ083>090.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ083>090.

&&

03/32
Hazardous weather outlook, Feb 27, 3:05 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CST SUN FEB 27 2011

OKZ004>048-050>052-TXZ083>090-281100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
305 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE MOST LIKELY AREA FOR SEVERE STORMS THIS AFTERNOON WILL BE EAST
OF A LINE FROM FREEDOM... TO ENID...  TO SHAWNEE... TO ADA AND
DURANT.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE MID-EVENING HOURS.

IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH WILL
BE POSSIBLE.

ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT IN NORTHERN
OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR THE WEATHER FORECAST AND BE
PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.

DISCUSSION...
THE WARM AIR CAP HAS BEGUN TO WEAKEN OVER NORTHWEST OKLAHOMA LATE
THIS AFTERNOON AS THE UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.
ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE SURFACE LOW AND DRYLINE
INTERSECTION FROM SOUTH CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA.
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS...ALONG WITH ISOLATED TORNADOES. THIS ACTIVITY WILL MOVE
QUICKLY TOWARD THE NORTHEAST AND IS EXPECTED TO BE EAST OF THE AREA
BY EARLY EVENING.

FARTHER SOUTH... THE CAP IS EXPECTED TO LIMIT THUNDERSTORM
DEVELOPMENT UNTIL LATER IN THE EVENING AS COOLER AIR ALOFT MOVES
OVER THE AREA. BY THIS TIME THE DRYLINE WILL BE PUSHING INTO EASTERN
OKLAHOMA. HOWEVER MOISTURE MAY STILL BE IN PLACE TO THE EAST OF THE
OKLAHOMA CITY METRO INTO SOUTHEAST OKLAHOMA FOR A FEW SEVERE
THUNDERSTORMS... WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE
MAIN THREATS. ALL THUNDERSTORM ACTIVITY IS EXPECT TO BE EAST OF THE
AREA BY LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY FEB 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
TODAYS STORM SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS. THIS
WILL RAISE WILDFIRE POTENTIAL REGION WIDE... BUT ESPECIALLY NEAR AND
WEST OF THE DRYLINE... INCLUDING MUCH OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. WESTERLY WINDS BLOWING BEHIND THE DRYLINE ARE
PARTICULARLY STRONG THIS AFTERNOON... WITH GUSTS TO NEAR 50 MPH.
EXPLOSIVE WILDFIRE GROWTH WILL BE POSSIBLE. A RED FLAG WARNING IS IN
EFFECT FOR WESTERN NORTH TEXAS AND MOST OF WESTERN OKLAHOMA THIS
AFTERNOON AND EVENING.

STRONG NORTH WINDS WILL OCCUR THIS EVENING ACROSS THE NORTHERN
HALF OF OKLAHOMA... BEHIND A COLD FRONT THAT WILL PUSH SOUTH THROUGH
THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
WILDFIRE CONCERNS WILL CONTINUE THROUGH MUCH OF THE UPCOMING WEEK...
AS WARM... DRY AND BREEZY CONDITIONS CONTINUE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.

In the hours before

Special weather statement, Feb 27, 3:27 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CST SUN FEB 27 2011

OKZ005-272145-
WOODS OK-
327 PM CST SUN FEB 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 327 PM CST...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF CAMP HOUSTON...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9898 3700 9883 3699 9883 3684 9921
      3700 9932 3700 9930 3700 9899
Special weather statement, Feb 27, 3:56 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CST SUN FEB 27 2011

OKZ005-006-011-272215-
WOODS OK-ALFALFA OK-MAJOR OK-
356 PM CST SUN FEB 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR AND WOODS
COUNTIES.

AT 356 PM CST...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
CLEO SPRINGS...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3667 9827 3644 9824 3633 9872 3648 9874

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 1 high wind. Local standard time, as filed.

Hail, Alfalfa

When
February 27, 4:12 PM CST
Where
Alfalfa County, 6 mi E of Aline
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.510, -98.342

High Wind, Woodward

When
February 27, 4:15 PM CST
Where
Woodward forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was reported 3 miles south-southwest of Freedom.

Hail, Alfalfa

When
February 27, 4:27 PM CST
Where
Alfalfa County, 4 mi N of Goltry
Measured
0.88 in hail
Reported by
Public
Coordinates
36.588, -98.150

Hail, Grant

When
February 27, 4:42 PM CST
Where
Grant County, 3 mi SSE of Nash
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.630, -98.029

The time was estimated based on radar.

Hail, Grant

When
February 27, 4:42 PM CST
Where
Grant County, 3 mi E of Nash
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -97.996

Hail, Grant

When
February 27, 4:47 PM CST
Where
Grant County, 6 mi E of Nash
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.670, -97.942

Hail, Grant

When
February 27, 4:55 PM CST
Where
Grant County, Jefferson
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.720, -97.790

Hail, Kay

When
February 27, 5:30 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.920, -97.330

Hail, Kay

When
February 27, 6:00 PM CST
Where
Kay County, 8 mi NE of Newkirk
Measured
1 in hail
Reported by
Public
Coordinates
36.962, -96.958

Hail, Kay

When
February 27, 6:00 PM CST
Where
Kay County, 1 mi S of Chilocco
Measured
1 in hail
Reported by
Public
Coordinates
36.975, -97.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277176, 277187, 277177, 277178, 277179, 277180, 277182, 277183, 277184, 277185.